Mississippi, 2014

Flood and Hail in Mississippi, April 8, 2014

April 8, 2014 · NWS JAN · 11 events in 9 counties and zones

An upper level disturbance moved across the area and through the combination of cold temperatures aloft and daytime heating, showers and thunderstorms developed over the region. Some of the stronger storms caused isolated instances of hail and wind damage across portions of portions of northeast Louisiana and southern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level disturbance moved across the area and through the combination of cold temperatures aloft and daytime heating, showers and thunderstorms developed over the region. Some of the stronger storms caused isolated instances of hail and wind damage across portions of portions of northeast Louisiana and southern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 8, 3:35 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 8, 3:35 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
435 AM CDT TUE APR 8 2014

.DISCUSSION...

TODAY THROUGH WEDNESDAY NIGHT...

.HYDROLOGY...MODERATE RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF
INCH ARE EXPECTED ON AVERAGE TODAY WITH LOCAL AMOUNTS TO ONE INCH
POSSIBLE. THIS RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO
SERIOUSLY AGGRAVATE THE CURRENT FLOODING SITUATION...BUT ANY RAIN AT
THIS POINT WILL RUN OFF QUICKLY AND POSSIBLY SLOW DOWN THE DRAINAGE
PROCESS. /EC/

THERE ARE NO SIGNIFICANT CHANGES REGARDING THE SET-UP FOR TODAY'S
MARGINAL SEVERE WEATHER RISK.  AN IMPRESSIVELY COLD MID/UPPER LEVEL
TROUGH WITH H500 TEMPERATURES ~ -25 DEG C WILL MOVE EAST ACROSS THE
LOWER MS VALLEY REGION TODAY. EXPECT A LINE OF SHOWERS AND A FEW
THUNDERSTORMS TO INCREASE IN ASSOCIATION WITH LIFT JUST AHEAD OF THE
TROUGH AXIS AND MOVE INTO WESTERN PORTIONS OF THE ARKLAMISS BY MID
MORNING AND INTO EASTERN MS BY EARLY AFTERNOON. JET ENERGY DIGGING
SOUTHWARD AROUND THE WESTERN SIDE OF THE TROUGH WILL ENHANCE
CYCLONIC FLOW AND PROVIDE SUPPORT FOR ADDITIONAL SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

MOISTURE IS LIMITED...BUT THE TIMING OF THE TROUGH PASSAGE WILL LINE
UP WITH MAXIMUM DAYTIME HEATING TO PRODUCE STEEP LOW-MID LEVEL LAPSE
RATES AND SURFACE-BASED CAPE LIKELY EXCEEDING 700 J/KG. THIS
COMBINATION OF LIFT AND INSTABILITY WILL YIELD LOW-TOP NEAR SURFACE-
BASED THUNDERSTORMS. GIVEN LOW WET BULB ZERO HEIGHTS AROUND 6000
FT..SMALL HAIL WILL BE POSSIBLE WITH JUST ABOUT ANY STORM AND STRONG
WIND GUSTS COULD CERTAINLY MIX DOWN GIVEN STEEP SUB-CLOUD LAPSE
RATES/ENHANCED DOWNDRAFTS AND 30-35KTS OF LOW-MID LEVEL FLOW
DEVELOPING IN THE AFTERNOON. WILL CONTINUE THE HAZARD PRODUCTS AS
THEY ARE WITH A MENTION OF MARGINALLY SEVERE HAIL AND 40-50 MPH WIND
GUST POTENTIAL. AS WE GO INTO TONIGHT...EXPECT RAPID DIMINISHING OF
THE THUNDERSTORM POTENTIAL WITH LOSS OF DAYTIME HEATING AND LIFT
ASSOCIATED WITH THE DEPARTING TROUGH. THIS WILL BE FOLLOWED BY A
RETURN TO DRY BUT SEASONABLY COOL CONDITIONS THROUGH WEDNESDAY NIGHT.
/EC/

THURSDAY THROUGH NEXT TUESDAY...QUIET WEATHER IS CURRENTLY FORECAST
FROM THURSDAY THROUGH AT LEAST THE FIRST HALF OF THE UPCOMING WEEKEND
AS HIGH PRESSURE BUILDS THROUGH THE FORECAST AREA. SOUTHERLY FLOW AT
THE SURFACE AS HIGH PRESSURE POSITIONS ITSELF EAST OF THE
REGION...AND QUASI-ZONAL FLOW ALOFT...WILL CAUSE CONDITIONS TO
GRADUALLY WARM AND MOISTEN THROUGH THE WEEKEND.

CLOUDS AND RAIN CHANCES WILL BE ON THE INCREASE THROUGH SUNDAY
AFTERNOON AND INTO MONDAY AS ANOTHER SYSTEM IS PROGGED TO PUSH INTO
AND THROUGH THE CWA.  JUST AS THE CASE WAS LAST NIGHT...THERE ARE
SOME DISAGREEMENTS IN HOW THE GFS AND ECMWF DEVELOP THIS SYSTEM.
HOWEVER...BOTH AGREE WITH THEIR TIMING OF SAID SYSTEM IN BRINGING IT
INTO THE FORECAST AREA LATE SUNDAY NIGHT AND EXITING IT MONDAY
EVENING...WITH RAIN COMING TO AN END MONDAY NIGHT.  BEHIND THIS
SYSTEM...A COOLER DRIER AIRMASS IS EXPECTED TO ADVECT SOUTH INTO THE
FORECAST AREA ON TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST. /19/

&&

.AVIATION...EXPECT DETERIORATING CONDITIONS TODAY FOR AVIATION
INTERESTS AS SHOWER AND THUNDERSTORM ACTIVITY CONTAINING SMALL HAIL
AND GUSTY SURFACE WINDS INCREASE OVER THE FORECAST AREA. CIGS WILL
MOSTLY BE MVFR TO BORDER-LINE VFR CATEGORY THIS AFTERNOON...AND VSBY
WILL OCCASIONALLY DROP DUE TO SHRA/TSRA ACTIVITY. EXPECT IMPROVING
CONDITIONS THIS EVENING WITH A RETURN TO VFR CONDITIONS...BUT SOME
FOG WILL BE POSSIBLE EARLY WEDNESDAY MORNING. /EC/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/19/
Hazardous weather outlook, Apr 8, 4:45 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
545 AM CDT TUE APR 8 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
545 AM CDT TUE APR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TODAY

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION DURING THE
MIDDAY AND AFTERNOON HOURS SHOULD TRIGGER SCATTERED THUNDERSTORMS
ACROSS THE REGION. SOME STORMS COULD PRODUCE HAIL UP TO QUARTER SIZE
AND WIND GUSTS FROM 40 TO 50 MPH.

IN ADDITION...MANY RIVERS AND STREAMS ACROSS THE REGION ARE RUNNING
VERY HIGH DUE TO RECENT HEAVY RAINFALL. PLEASE CHECK LATEST FLOOD
WARNINGS AND RIVER FLOOD WARNINGS FOR MORE DETAILS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY.

EC

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Jackson/Brandon,MS radar (KDGX), 100 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.

Flood, Newton

When
April 8, 5:45 AM CST
Where
Newton County, 0.9 mi NE of Chunky to 1.31 mi E of Chunky
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
32.330, -88.920

Water had covered the road on US Highway 80 at the Chunky River.

Hail, Adams

When
April 8, 12:50 PM CST
Where
Adams County, 1.5 mi SSE of Natchez
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.550, -91.390

The hail was reported in the downtown area.

Thunderstorm Wind, Jefferson

When
April 8, 2:30 PM CST
Where
Jefferson County, Lorman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.820, -91.050

Trees were reported blown down in Lorman.

Thunderstorm Wind, Adams

When
April 8, 2:35 PM CST
Where
Adams County, 0.59 mi W of Washington
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
31.580, -91.310

It was recorded at Natchez Hardy Airport.

Hail, Franklin

When
April 8, 2:58 PM CST
Where
Franklin County, 0.69 mi S of Bude
Measured
0.88 in hail
Reported by
Social Media
Coordinates
31.460, -90.850

Thunderstorm Wind, Copiah

When
April 8, 3:10 PM CST to 3:13 PM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst to 2.06 mi E of Shady Grove
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.860, -90.390

Damaging winds blew down trees across Highway 51 south and ripped the flag off the pole at the Emergency Operations Center. Some trees were also blown down on Georgetown Road.

Thunderstorm Wind, Lincoln

When
April 8, 3:15 PM CST
Where
Lincoln County, Brookhaven
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.580, -90.450

Several trees were blown down across Lincoln County and the city of Brookhaven with some minor power outages.

Thunderstorm Wind, Lincoln

When
April 8, 3:17 PM CST
Where
Lincoln County, 0.91 mi NE of West Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
31.490, -90.570

Trees were blown down in West Lincoln.

Thunderstorm Wind, Lawrence

When
April 8, 3:45 PM CST
Where
Lawrence County, 0.59 mi E of Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.550, -90.110

The Sheriff's office reported that trees had blown down across the county primarily in Monticello and Silver Creek.

Thunderstorm Wind, Marion

When
April 8, 4:25 PM CST
Where
Marion County, 0.69 mi N of Columbia
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.260, -89.830

Numerous trees were blown down across the county.

Hail, Lamar

When
April 8, 4:35 PM CST
Where
Lamar County, 1.5 mi SSW of Otob
Measured
1.5 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.280, -89.610

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507700, 507701, 507702, 507703, 507704, 507705, 507706, 507707, 507708, 507709, 507710.